We thank Dr Ruiz-Arguelles and Dr Gomez-Almaguer for their comment on our report (Srinivasan et al, 2005) describing nephrotic syndrome following cyclophosphamide/fludarabine-based non-myeloablative allogeneic haematopoietic cell transplantation (HCT). In their comment, they described a low incidence of nephrotic syndrome in their patient population undergoing reduced-intensity HCT; coupled with their anecdotal observation of nephrotic syndrome in a single patient in their cohort who had undergone a second allograft, the authors argued that the incidence of this complication was probably influenced by the composition and dose intensity of the conditioning regimen employed.
The low incidence of nephrotic syndrome associated with ‘conventional’ HCT, including those employing conditioning regimens using high-dose busulphan, cyclophosphamide, etoposide, total body irradiation, etc readily suggests that dose intense conditioning, in and of itself, is unlikely to lead to this complication. It is equally unlikely that reduced-intensity conditioning using the combination of cyclophosphamide and fludarabine leads to an increased risk of nephrotic syndrome. This combination has been used in the treatment of chronic lymphocytic leukaemia and has not been reported to be associated with nephrotic syndrome even in patients receiving cumulative doses comparable with that used in our patients undergoing HCT (O'Brien et al, 2001; Eichhorst et al, 2005). Furthermore, no cases of nephrotic syndrome were reported in a cohort of patients with malignant melanoma who received cyclophosphamide/fludarabine followed by adoptive infusion of autologous tumour infiltrating lymphocytes, where the dose and administration schedule of both agents were identical to those employed in our conditioning regimen (Dudley et al, 2005).
Rather, several observations strongly suggest that dysregulated humoral immunity contributes to the increased incidence of nephrotic syndrome observed in our case series, including: (i) the critical role that immune complex deposition plays in the pathogenesis of membranous glomerulonephritis; and (ii) the occurrence in our transplant population of other immune-mediated complications caused by host B cells/plasma cells (such as delayed donor erythropoiesis; and pure red cell aplasia in recipients of major ABO incompatible transplants) that survive and persist for prolonged periods following cyclophosphamide/fludarabine-based conditioning (Griffith et al, 2005). Our data suggest that factors that affect immune engraftment kinetics, such as the immunosuppressive potential of the transplant conditioning and post-transplant immune manipulation (Baron et al, 2005), are far more likely to be responsible for the variability in the incidence of this complication following different non-myeloablative transplant approaches.